Prevention & Offering Support

Learn how you can support someone struggling with opioid misuse, substance use disorders or an opioid addiction.

Prevention

Help prevent drug and alcohol abuse by talking with your child or teen. The Parent Talk Toolkit helps parents, family, friends, and other role models in having discussions with children and teens by providing examples of talking points and teachable moments. Developed by the Medicine Abuse Project and the Partnership for Drug-Free Kids. 

Safe storage of opioids

Store opioids out of the reach of children, teens, friends, and visitors. Do not keep medications in places that are easy to get to, such as bathrooms and kitchens. If possible, lock your medications and try to keep count of how many pills you have. 

Visit Up and Away and Out of Sight to learn more about how to keep your child safe by putting your medicines up, away, and out of sight.

Safe disposal of opioids

Dispose of any unused opioids through local drop boxes at your Police Department or Sheriff’s Office or at some pharmacies. A National Prescription Drug Take-Back Day is also held each fall and spring at locations around Idaho.  

If you do not have a local drop box, follow these FDA guidelines on disposing unused or expired medications.

Group of teens with arms linked
Parent Talk Kit
Learn how to talk to children about preventing drug and alcohol abuse
Prescription Drug Take-back Program
Find a Prescription Drug Take-Back Location Near You

What to do in an overdose situation

Recognize an overdose

Call 911 right away if you suspect an overdose. 

Check your Opioid Overdose Resuscitation Card

Common signs of an opioid overdose include: 

  • Small, constricted “pinpoint pupils"
  • Falling asleep or loss of consciousness
  • Slow, shallow breathing
  • Choking sounds or snore-like gurgling sounds
  • Limp body
  • Pale, blue, or cold skin
It is rare for someone to die immediately from an overdose. When people survive, it’s because someone was there to respond. The most important thing is to act right away!

 

Respond to an overdose

It may be hard to tell if a person is high or experiencing an overdose. If you aren’t sure, it’s best to treat it like an overdose – you could save a life.

  1. Try to wake the person up.
  2. Call 911 immediately.
  3. Give naloxone, if available.
  4. Check pulse and breathing.
  5. Begin rescue breathing or follow dispatcher instructions.
  6. Repeat naloxone, if needed.
  7. Lay the person on their side to prevent choking.
  8. Stay with them until emergency services arrive.

Recognizing and responding to an opioid overdose

Remote video URL
Watch this short video on how to administer naloxone.
Naloxone (sometimes called Narcan®) is a medicine that can reverse an opioid overdose. Someone who administers naloxone to a person who appears to be experiencing an opioid overdose is legally protected by Idaho’s Good Samaritan Law.

In Idaho, anyone with a valid reason can ask for a prescription for naloxone from a physician, physician’s assistant, nurse practitioner, or pharmacist. The naloxone does not need to be intended for your own use.
Offer support
  • Reach out if you think someone you know has a problem. Talk to family members, friends, or a health care provider.
  • Be supportive, not judgmental, if a loved one has a problem. Recognize that a substance use disorder is not a moral failing, but a medical disease.
  • Help them find treatment or recovery services.
  • Find a family support group. For Nar-Anon support groups call 1-800-477-6291 or visit nar-anon.org. For Al-Anon support groups visit aa.org.
  • Show support towards people in recovery.
  • Help reduce stigma. Stigma is a mark of disgrace on a person's reputation and can lead to stereotyping and discrimination. For people with substance use disorders, stigma can mean they are less likely to seek help and more likely to drop out of treatment. One way you can help reduce stigma is by using person-centered language, such as replacing "addict" or "user" with "person with a substance use disorder.